Thursday, 16 February 2012


Life can be difficult whe one is elderly and suffering from the various types of illnesses that come with old age. For instance, my father-in-law is in his late seventies and he is under regular medication for diabetes, cholesterol and high blood pressure. The three commonest ailments in everyone's lives. Every few months, one of my wife's brothers or sisters would take him to the government hospital for a regular check-up. As a pensioner and with lots of time on his hand, he doesn't mind the long wait. Besides, the treatment is free for him.

Unfortunately, he is being issued with a long list of prescribed medications. Not that I am complaining about this but sometimes, the doctors are just too helpful and concerned for the people's health. But occasionally, the government pharmacy wold substitute one medicine for another. Whether it is because of stock running out or the hospital searching for cheaper drugs or the manufacturer repackaging their medicine, I really don't know.

But I do know that these changes ultimately confuse my mother-in-law because she is the one dispensing the pills to him every day. She is so afraid that with these constant changes, she may one day underdose or overdose him.

I can vouch for this. Just this morning, I asked to see their medicine chest. She brought out all that that were prescribed to him. Among them were several boxes of the same medicine, only difference was the dosage level. The dosage on one box said 5mg while on another box, it mentioned 10mg. I asked her why two different dosages. She didn't know but a peek into his medical booklet gave me a clue. Seemed likely that the hospital had run out of the 5mg pills temporarily and had issued him with the higher dosage. In this case, all she should have done was to give my father-in-law only half of the 10mg pill.

Unfortunately, what she had ended up doing was to give him both pills, effectively overdosing him! And it had been going on for the past three weeks or so! No wonder she complained of the medicine running out fast. But that was beside the point. I was alarmed. Here she was, overdosing the poor old man simply because she could not understand the instructions and was confused over all the different types of medicine.

I don't blame her for her confusion. So I stepped in gently, cautioning her to go slow on everything she had been doing lately. I would need to sort out everything for the old couple. Luckily this problem has been nipped early or otherwise I would dread if this matter of overdosing had gone on for a longer time without anyone's notice.

No comments: